New Mexico, 2015Flash Flood in New Mexico, August 1, 2015
August 1, 2015 · NWS MAF · 1 event in 1 county or zone
There was an upper level ridge centered over the Four Corners region. A surface boundary was present across the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was an upper level ridge centered over the Four Corners region. A surface boundary was present across the Permian Basin. The atmosphere was moist and unstable which allowed for storms with flash flooding to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 1, 7:07 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 1, 7:07 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
907 PM CDT SAT AUG 1 2015
.UPDATE...
Trimming rain chances across most of area. Continuing chance of
rain mainly southeast New Mexico into the northern Permian Basin.
&&
.DISCUSSION...
With loss of daytime heating, most shower and thunderstorm
activity across southwest Texas is dissipating. Modest low level
jet beginning to kick in. Short term models suggest that some elevated
instability will also persist over southeast New Mexico and
northern Permian basin for the next few hours. Low level jet and
elevated instability should allow convection to continue and
possibly expand from southeast New Mexico into the northern
Permian basin through late evening. With very little shear, area
of storms should move slowly eastward. Slow movement suggests
locally heavy rain is possible, especially in parts of southern
Lea County where some training appears to be starting along
outflowboundary from earlier convection.
&&
.PREV DISCUSSION... /ISSUED 621 PM CDT SAT AUG 1 2015/
DISCUSSION...
See aviation discussion below.
AVIATION...
VFR conditions are expected the next 24 hours. Several thunderstorm
outflow boundaries are currently generating more widely scattered
thunderstorms across west Texas and southeast New Mexico. Based on
latest radar trends confidence was not high enough to mention
thunderstorms at the majority of the terminals. Will mention
however TEMPO MVFR conditions for storms at KHOB through 08z due
to current radar trends and an upper level disturbance that is
expected to impact that terminal for the majority of the night.
More thunderstorms are expected Sunday afternoon across west Texas
and southeast New Mexico and will address in next package.
12
PREV DISCUSSION... /ISSUED 215 PM CDT SAT AUG 1 2015/
DISCUSSION...As of 2:00 PM CDT Saturday...Convection is starting
to develop over the Davis/Guadalupe Mtns and adjacent Plains.
KMAF radar is showing a boundary over the Permian Basin...and high
resolution models are depicting convection forming along the
boundary this aftn/evening.
Models are hinting at more convection tonight and Sunday...
especially over the Mtns and Northern PB as the ridge remains
centered in AZ/NM and slightly weakens allowing weak shortwaves
move across.
The ridge will edge further east and strengthen in response to a
trough moving to the West Coast. Convection will be confined
mainly to the mountains by Tuesday.
Beginning Wed and continuing into next weekend the ridge will be
centered over the Southern Plains. It looks like the increased
subsidence will inhibit convection...even over the mountains.
The bigger news will be the very hot temps. With H85 temps
between 30-31C (ECMWF) and 30-34C (GFS) there will be widespread
triple digit heat across the Plains next week. It looks like the
hottest days will be Wednesday thru Friday with 105-110 possible
in the Trans Pecos and Rio Grande Valleys.
Strobin
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 72 98 74 99 / 10 20 20 20
CARLSBAD NM 71 97 73 98 / 20 10 20 20
DRYDEN TX 75 100 74 100 / 10 10 0 0
FORT STOCKTON TX 73 99 74 101 / 10 20 10 10
GUADALUPE PASS TX 68 91 69 90 / 10 20 20 20
HOBBS NM 70 96 72 96 / 30 10 20 20
MARFA TX 61 91 62 91 / 10 20 20 30
MIDLAND INTL AIRPORT TX 73 99 74 100 / 10 20 10 10
ODESSA TX 73 99 75 100 / 10 20 10 10
WINK TX 75 103 76 104 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
99/05
Hazardous weather outlook, Aug 1, 11:44 AM MST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT SAT AUG 1 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
144 PM CDT SAT AUG 1 2015 /1244 PM MDT SAT AUG 1 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
THE STRONGEST STORMS MAY BE ACCOMPANIED BY GUSTY WINDS TO 50 MPH,
HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES. LOCALIZED FLASH
FLOODING WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND MONDAY OVER
PORTIONS OF THE FORECAST AREA. THE STRONGER STORMS COULD PRODUCE
GUSTY WINDS TO 50 MPH, LOCALIZED HEAVY RAINFALL AND FREQUENT
LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Lea
- When
- August 1, 9:55 PM MST to 11:40 PM MST
- Where
- Lea County, 2.2 mi N of Hobbs to 1.62 mi NNW of Hobbs
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.732, -103.133
Heavy rain moved across Lea County and produced flash flooding in Hobbs. Local law enforcement reported that Highway 18 was flooded and smaller streets throughout Hobbs were flooded. At least two cars were reported to be stranded. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New York, August 1 to 2, 20152 deaths · 2 events
- Heat in Arizona, August 1, 20152 deaths · 1 event
- Flash Flooding and Hail in New Mexico, August 1, 20151 death · $193,000 · 1 in hail · 7 events
- Flooding and Heavy Rain in Florida, August 1 to 5, 2015$15 million · 8 events
- Heat in Oklahoma, August 1 to 5, 201513 injured · 1 event
- Flash Flooding and Flooding in Florida, August 1 to 2, 2015$424,000 · 4 events
- Hail and Damaging Winds in Maine, August 1, 20151.75 in hail · 19 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 1, 201513 events
- Drought in California, August 1 to 31, 201511 events
- Hail and Damaging Winds in Minnesota, August 1, 20151 in hail · 10 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 1 to 2, 20159 events
- Wildfire in Hawaii, August 1 to 6, 20151 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592039.